What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 12, 10:42 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 12, 10:42 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
1142 AM EDT Tue Jul 12 2022
.SYNOPSIS...
A frontal system will take showers and thunderstorms across the
state through the day. A few storms may become severe with
damaging winds being the main threat. A weak trough or two may
pass through in mid- week before high pressure takes over for a
couple of days and into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 14z, showers are starting to move into Cambria County,
otherwise clouds are spread across the middle and NW portion of
the CWA with a clear sky over the SE where the best heating is
expected to occur this afternoon. Latest guidance suggest
thunderstorm development is likely by 18z from roughly or just
south of IPT-UNV-JST, then expand southeast into the area of
more favorable heating and instability. Most thunderstorm
activity should be done by 22-23z. SPC did include Lancaster,
southern York and far SE Adams in an ENH risk for severe with
their 13z update, mainly focused on the threat of damaging
winds.
Previous discussion below...
The differential heating along the cloud edge somewhere along
or just to the S of a JST-UNV-IPT line will likely be the first
place to see deeper convection start. The cap is progged to be
stronger by the GFS overall v the NAM and NAM-related members of
the HREF. CIN is also there for the morning, and Td is below
60F over a lot of the area early this AM. Shear is mainly
unidirectional and is decent with 40-50KTs of deep (6km) shear.
Not the strongest profile for sure, but respectable. The real
cold front will hang back about 100SM from the main show. The
front is expected to touch off additional SHRA/TSRA as it drops
thru the central mtns, but coverage more than isold is highly
suspect. SPC SLGT risk area and guidance continues pretty much
unchanged from previous outlooks. Svr hail and Tors are not
likely, but not out of the question entirely. WBZ is up about
12kft which combined with CAPEs in the 1000-1500J range could
make sub-severe hail. Any chc for a tor will be along the far
eastern and southern borders of the CWA.
The threat for severe convection should die off at 00Z when the
main batch of storms drops SE of the CWA. The second line of
SHRA/TSRA along the real wind shift/dewpoint change 100SM north
of that line of storms will likely be working with higher
stability for more than one reason, and poorer upper support.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
As the front pushes S of the area close to midnight, the sky
will clear in the central and southeast. However, cooler flow
and moisture trapped under the developing inversion will create
many clouds for the Alleghenies and Laurels. Will keep temps
close to blended guidance for now, but we could see things stay
a little milder in the NW due to the cloud cover.
A couple of minor short waves/vort maxes roll in from the NW Wed
as the main upper trough digs by just a tiny amount. The forcing
from these waves will likely be during the mid-day and late-
aftn/early evening respectively. Dewpoints will not be much
lower Wed aftn than they are right now (55-60F). This should
allow for SCT SHRA and ISOLD TSRA to form again Wed. The highest
coverage will be N of I-80. Capping in the mid-levels will keep
these storms shorter than today's storms. Deep shear is still
40-50kts where the deeper convection will be, so a stronger
storm (prob sub-severe gust) is possible if it can push thru the
cap. Small hail is also possible Wed with the WBZ dipping below
10kft.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
We'll be in a predominantly dry pattern Wednesday night through
Saturday as a longwave trough sets up over eastern Canada and
delivers low PW air to the Northeast and Mid Atlantic. One final
weak shortwave trough on Thurs may act as the focus for a spotty
SHRA in NErn PA, but the primary function of the trough will be
to usher in the final/reinforcing shot of dry and relatively
cool air. Look for seasonably warm afternoons and mild nights.
The intense summer heat will remain well to our west under the
strong ridge over the midwest and southwest US. By the weekend,
a return to warmer and more humid conditions is likely for
Central PA as the eastern trough breaks down and ridging slowly
expands eastward. Scattered showers and storms are possible
Sun-Mon as a shortwave trough approaches the Ohio Valley.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
MVFR cigs were observed at several of our northern and western
airfields this morning ahead of the cold front as convective
debris moved across the area. Cigs have since become more
scattered with higher bases, so the rest of today should be VFR
except within SHRA/TSRA.
Timing and coverage of showers/t-storms later today ahead of
cold front/sfc trough remains uncertain - so continued with SHRA
or SHRA/VCTS combination with progression from NW to SE across
the airspace. More detailed updates can be applied via AMDs or
TEMPOs as convection develops/evolves this afternoon. Risk of
severe t-storms with strong wind gusts exists over the southeast
1/2 of the airspace. VFR should be the dominant flight category
through tonight with brief MVFR-IFR restrictions possible with
brief heavy showers/Tstorms.
Guidance suggests some low clouds or fog may develop around
KBFD tonight with other TAFs holding onto VFR.
Outlook...
Wed...Mainly VFR with sct -shra possible across the NW
airspace.
Thu-Sat...Generally VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Travis
SHORT TERM...Dangelo
LONG TERM...DeVoir/Colbert
AVIATION...Steinbugl/Colbert
Hazardous weather outlook, Jul 12, 12:47 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
147 PM EDT Tue Jul 12 2022
PAZ004-005-010-131800-
Warren-McKean-Elk-
147 PM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ006-011-012-017>019-037-041-042-045-046-131800-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-
147 PM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms with gusty winds are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ024>028-033>036-049>053-056>059-063>066-131800-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
147 PM EDT Tue Jul 12 2022
...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 12, 12:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Tue Jul 12 2022
PAZ033-034-121845-
Bedford PA-Somerset PA-
159 PM EDT Tue Jul 12 2022
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BEDFORD AND
SOUTHEASTERN SOMERSET COUNTIES THROUGH 245 PM EDT...
At 158 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Bedford to 10 miles north
of Bittinger. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Meyersdale, Berlin, Lake Gordon, Mount Davis, Hyndman, Salisbury,
Ellerslie, Garrett, Addison, Wellersburg, Rainsburg and Callimont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.
&&
LAT...LON 3972 7925 3974 7935 3991 7914 3993 7874
3987 7839 3972 7874
TIME...MOT...LOC 1758Z 290DEG 12KT 3989 7874 3975 7919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Jul 12, 1:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service State College PA
201 PM EDT Tue Jul 12 2022
PAZ017-018-121845-
Northern Centre PA-Clearfield PA-
201 PM EDT Tue Jul 12 2022
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLEARFIELD AND
NORTHWESTERN CENTRE COUNTIES THROUGH 245 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clearfield, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clearfield, Woodland, Karthaus, Snow Shoe, Clarence, Moshannon, Pine
Glen, Lecontes Mills, Grassflat, Kylertown, Wallaceton and
Clearfield-Lawrence Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4095 7792 4097 7844 4109 7842 4116 7804
4114 7801 4117 7800 4116 7799 4117 7798
4118 7792
TIME...MOT...LOC 1801Z 268DEG 30KT 4101 7832
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertSpecial weather statement, Jul 12, 1:20 PM EST, 25 minutes before
Special Weather Statement
National Weather Service State College PA
220 PM EDT Tue Jul 12 2022
PAZ018-019-045-121900-
Southern Clinton PA-Northern Centre PA-Southern Centre PA-
220 PM EDT Tue Jul 12 2022
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CENTRE AND SOUTHEASTERN
CLINTON COUNTIES THROUGH 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bellefonte, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Bellefonte, Carroll, Woodward, Lamar, Zion, Mill Hall, Milesburg,
Millheim, Snow Shoe, Blanchard, Clarence, Aaronsburg, Rebersburg,
Madisonburg, Bald Eagle State Park, Mackeyville, Howard, Beech Creek,
Loganton and McCall Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central Pennsylvania.
&&
LAT...LON 4109 7719 4107 7716 4107 7714 4104 7714
4100 7719 4092 7727 4086 7735 4092 7793
4110 7795 4110 7764 4109 7762 4110 7761
TIME...MOT...LOC 1820Z 274DEG 49KT 4101 7778
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, Jul 12, 1:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service State College PA
224 PM EDT Tue Jul 12 2022
PAZ034-035-121900-
Bedford PA-Fulton PA-
224 PM EDT Tue Jul 12 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEDFORD AND
SOUTHERN FULTON COUNTIES THROUGH 300 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Bedford, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Warfordsburg, Big Cove Tannery, Needmore, Barnes Gap, Inglesmith and
Locust Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.
&&
LAT...LON 3972 7872 3988 7839 3989 7797 3982 7801
3972 7810
TIME...MOT...LOC 1824Z 274DEG 40KT 3981 7846
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Colbert